Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 187, NWS Wichita, KS

July 8, 2017Harper County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 8, 2017, 2:28 AM CDT for Harper County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2017, 2:28 AM CDT (07:28 UTC)
Expired
Jul 8, 2017, 3:01 AM CDT
In force
33 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Harper County, KS

The radar

The Vance AFB radar (KVNX), 39 km from the middle of the area, began a volume at 07:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1181 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
2416 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

472 
WUUS53 KICT 080728
SVRICT
KSC077-080815-
/O.NEW.KICT.SV.W.0187.170708T0728Z-170708T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
228 AM CDT SAT JUL 8 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southeastern Harper County in south central Kansas...

* Until 315 AM CDT

* At 228 AM CDT, a severe thunderstorm was located 6 miles northeast
  of Manchester, or 6 miles southeast of Anthony, moving southeast at
  30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Anthony and Bluff City. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9813 3719 9803 3715 9780 3700 9780
TIME...MOT...LOC 0728Z 302DEG 25KT 3707 9797 

HAIL...1.25IN
WIND...60MPH
 
$$

CARUSO
1 follow-up statement
619 
WWUS53 KICT 080801
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
301 AM CDT SAT JUL 8 2017

KSC077-080811-
/O.CAN.KICT.SV.W.0187.000000T0000Z-170708T0815Z/
Harper KS-
301 AM CDT SAT JUL 8 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HARPER COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

LAT...LON 3700 9813 3719 9803 3715 9780 3700 9780
TIME...MOT...LOC 0759Z 302DEG 25KT 3695 9773 

$$

CARUSO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 11:32 PM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 7, 11:32 PM CDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1132 PM CDT Fri Jul 7 2017

.SHORT TERM...(This evening through Sunday night)
Issued at 247 PM CDT Fri Jul 7 2017

Forecast highlights...Thunderstorm chances through Saturday
morning, hot and mostly dry thru the upcoming week.

This afternoon-tonight...Hit-or-miss showers/thunderstorms will
impact the region this afternoon, as a subtle upper level impulse
approaches from the northwest, and a weak cold frontal zone moves
slowly south over southern KS. Thinking widely scattered storms
that can develop over southern KS will have the greatest potential
to be surface-based, and thus have a higher likelihood of being
strong/severe. Organized severe weather is not expected, although
ample instability with weak deep layer shear could promote dime-
quarter size hail, 50-60 mph winds and torrential downpours with
the strongest activity. Meanwhile, severe weather appears unlikely
with activity further north across central and east-central
Kansas, as it is rooted around 700mb. After midnight, thunderstorm
chances may increase from the west, as a loosely organized
thunderstorm complex or two rolls southeast off the High Plains,
amidst favorable moist/unstable low-level inflow. Most hi-
resolution short-term models target primarily southern portions of
central KS and south-central KS with this activity. Organized
severe weather appears unlikely.

Saturday-Sunday...Thinking a few morning showers/thunderstorms
may linger across south-central KS Saturday. Otherwise, the rest
of the day should remain dry for most areas, with highs climbing
into the upper 80s to low 90s. There are some hints for a few
showers/thunderstorms across mainly central and northern KS
Saturday night, as afternoon Nebraska thunderstorm activity
possibly moves south along eastern edge of warmer mid-level
temperatures. This could linger into Sunday morning over
eastern/southeast KS. Otherwise, warmer temperatures will start to
creep in for Sunday, with highs reaching the upper 90s west of
I-135.

.LONG TERM...(Monday through Friday)
Issued at 247 PM CDT Fri Jul 7 2017

Monday-Friday...Medium range model consensus supports above
normal temperatures and mostly dry weather this upcoming week, as
upper level high pressure builds in from the west. High
temperatures will be well into the 90s, and some locations across
portions of central/north-central KS reaching the low 100s per
progged low-level thickness values. This will also shift the
storm track north, supporting low to nil precipitation chances for
most areas. If anyone is going to experience a shower or
thunderstorm, it would be portions of central and northern KS
Wednesday night, and again later in the week. However, the ECMWF
is not nearly as optimistic with this scenario, keeping the ridge
firmly in place, compared to the GFS which attempts to retrograde
the ridge some by late week, resulting in increased storm chances.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1132 PM CDT Fri Jul 7 2017

VFR conditions expected to prevail thru the forecast valid period.
That said, scattered elevated convection is expected overnight
from west-central into south central Kansas. The highest
probabilities are expected west of a KRSL-KHUT-KICT line, though
plan to insert VCSH through the early morning predawn hours in
those terminals as well as KGBD. Amendments as needed for TSRA.
Light easterly component wind will veer to more of a southerly
component during Saturday.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    69  90  71  94 /  30  30  10  10
Hutchinson      67  91  70  96 /  30  30  10  10
Newton          67  90  70  93 /  20  20  10  10
ElDorado        66  88  69  92 /  20  20  10  10
Winfield-KWLD   70  90  71  93 /  30  30  10  10
Russell         65  92  68  98 /  30  20  20   0
Great Bend      65  91  68  97 /  40  30  10   0
Salina          65  93  70  97 /  10  10  20  10
McPherson       66  91  69  96 /  20  20  10  10
Coffeyville     70  90  70  91 /  30  30  20  20
Chanute         67  89  69  90 /  10  10  10  20
Iola            67  89  68  90 /  10  10  10  20
Parsons-KPPF    68  89  69  91 /  20  20  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...KED
Hazardous weather outlook, Jul 7, 9:24 PM CDT, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
924 PM CDT Fri Jul 7 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-090230-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
924 PM CDT Fri Jul 7 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

There is a chance for thunderstorms across a part of central and
southern Kansas, generally southwest of a Salina to Newton to
Chanute line. These storms are not expected to be strong or severe,
though some locally heavy rainfall will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few showers and storms may linger across the area Saturday
morning, with slight chances over central Kansas Saturday night and
southeast Kansas Sunday morning. A few strong storms capable of 50
mph winds are possible Saturday night across central Kansas.

Hot and mostly dry weather will prevail through the upcoming week,
with heat indices around 100 degrees Sunday, and 100 to 103 degrees
through at least mid-week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Jul 8, 1:42 AM CDT, 46 minutes before
Special Weather Statement
National Weather Service Wichita KS
142 AM CDT SAT JUL 8 2017

KSZ091-080730-
Harper KS-
142 AM CDT SAT JUL 8 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Harper County in south central Kansas...

* Until 230 AM CDT

* At 139 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles southwest of Attica...moving
  southeast at 25 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Attica, Waldron and Corwin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

LAT...LON 3700 9835 3729 9835 3727 9813 3700 9804
TIME...MOT...LOC 0642Z 311DEG 20KT 3717 9830

CARUSO

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 1:42 AM CDTSpecial Weather StatementICTHarper48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.